Oregon, 2004

Debris Flow and Heavy Snow in Oregon, December 8 to 9, 2004

December 8 to 9, 2004 · NWS PQR · 8 events in 6 counties and zones

3 high wind, 2 high surf, 1 heavy snow, 1 lightning, 1 debris flow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$100,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 7, 8:06 PM PST, 3 hours 54 minutes earlier.

Area forecast discussion, Dec 7, 8:06 PM PST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
806 PM PST TUE DEC 07 2004

.SYNOPSIS...A VERY STRONG PACIFIC WARM FRONT WILL MOVE ACROSS THE
AREA TONIGHT AND EARLY WEDNESDAY WITH LOCALLY HEAVY RAIN AND STRONG
COASTAL WIND. A SERIES OF SYSTEMS WILL MAINTAIN THE RAIN AT
TIMES...LOCALLY HEAVY...THROUGH THE END OF THE WEEK WITH RISING
FREEZING LEVELS AND LOCALLY GUSTY WINDS.
&&

.SHORT TERM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO
SHOW WIDESPREAD RAIN OVER THE FORECAST AREA THIS EVENING...THAT
APPEARS LOCALLY HEAVY ON THE NORTH COAST RANGE. SNOW LEVEL THIS
EVENING WAS STILL AROUND 3000 FEET...AND WILL BE A BIT SLOWER TO RISE
THAN PREVIOUSLY THOUGHT. THE WARM FRONT PUSHES THROUGH LATE TONIGHT
BUT THE SNOW LEVEL LOOKS TO ONLY RISE TO BETWEEN 5000 AND 6000 FEET.
IN LIGHT OF THE FORECAST QPF OVER THE CASCADES...HAVE OPTED THIS
EVENING TO GO WITH A HEAVY SNOW WARNING IN THE SOUTH WASHINGTON AND
NORTH OREGON CASCADES TONIGHT THROUGH EARLY WEDNESDAY AFTERNOON...AND
CONTINUE THE SNOW ADVISORY IN THE LANE COUNTY CASCADES WERE THE SNOW
LEVEL RISES SOONER. THE SNOW LEVEL WILL LIKELY RISE ABOVE THE PASSES
DURING THE MORNING HOURS WEDNESDAY BUT STILL GIVE PRETTY GOOD
ACCUMULATIONS ON THE SKI RESORT ELEVATIONS. THE SNOW LEVEL DOES GOES
UP A LITTLE WITH THE WARM FRONT...BUT STRONG WESTERLY FLOW BEHIND THE
WARN FRONT SHOULD KEEP THE MOUNTAINS ACTIVE IN PRECIPITATION WHILE A
LITTLE RAIN SHADOWING DEVELOPS OVER THE VALLEYS DURING THE DAY
WEDNESDAY...DECREASING WEDNESDAY AFTERNOON AS THE BEST FOCUS SHIFTS A
LITTLE SOUTH. ALL IN ALL WILL KEEP A RAINY FORECAST THROUGH
WEDNESDAY.

REGARDING THE WINDS...HIGH WINDS STILL LOOK GOOD. BASED ON WINDS WITH
THE FIRST INITIAL SURGE EARLIER THIS EVENING...DECIDED TO EXTEND THE
HIGH WINDS TO THE SOUTH WASHINGTON COAST BUT WITH LOWER SPEEDS. DID
REACH 58 MPH GUSTS AT FLORENCE...AND 44 MPH SUSTAINED AT CLATSOP SPIT
WHICH BOTH VERIFY. EXPECT ONE MORE GOOD SURGE OF WIND WITH THE MAIN
WARM FRONT TONIGHT.

THE NEXT SURGE IS ANOTHER WARM FRONT WEDNESDAY NIGHT AND
THURSDAY...WITH THE HEAVIEST RAIN LIKELY THURSDAY INTO FRIDAY. THE
CURRENT FREEZING LEVEL GRIDS LOOK LIKE THEY WERE RAISING SNOW LEVELS
TOO FAST WEDNESDAY NIGHT...WITH THE BEST WARMING ON THURSDAY. WILL
NEED TO WATCH FOR POSSIBLE DECENT SNOWS AGAIN AT THE HIGHER
ELEVATIONS WEDNESDAY NIGHT.

HAVE SPED UP THE HIGH SURF ADVISORY TO WEDNESDAY AFTERNOON. CURRENT
FLOOD POTENTIAL OUTLOOK STILL REASONABLE. TOLLESON

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
THE WAVY COLD FRONT THAT WILL BRING AN END TO THIS WEEKS HEAVY
PRECIPITATION EVENT LOOKS LIKE IT WILL MOVE ACROSS OUR AREA SOMETIME
DURING THE DAY SATURDAY. THE MODELS HAVE NOT INDICATED MUCH OF A
TROUGH FOLLOWING THE COLD FRONT...AND RUN TO RUN CONSISTENCY WITH
DETAILS FOR SUNDAY THROUGH TUESDAY HAVE NOT BEEN GOOD. IT LOOKS LIKE
THERE WILL BE A FEW MORE WEAK WEATHER SYSTEMS THAT WILL AFFECT US
THROUGH TUESDAY SO WILL HOLD ON TO A CHANCE OF SHOWERS. THE EXTENDED
MODELS HAVE BEEN CONSISTENTLY INDICATING A STRONG UPPER RIDGE WILL
BUILD OVER THE EASTERN PACIFIC STARTING EARLY NEXT WEEK. THE CURRENT
TREND LOOKS LIKE THE UPPER RIDGE WILL BUILD STRONGLY OVER THE PACIFIC
NW STARTING WEDNESDAY. BOHL
&&

.PRELIMINARY POINT POPS
AST ++8878  PDX ++8877  SLE ++8876  EUG ++9876
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.OR/WA...HIGH WIND WARNING SOUTH WASHINGTON AND NORTH AND CENTRAL
          OREGON COASTS TONIGHT.
         STORM WARNING CAPE SHOALWATER TO FLORENCE TONIGHT.
         HIGH SURF ADVISORY CAPE SHOALWATER TO FLORENCE WED
          AFTERNOON THROUGH THURSDAY.
         HEAVY SNOW WARNING SOUTH WASHINGTON AND NORTH OREGON
          CASCADES UNTIL EARLY WEDNESDAY AFTERNOON.
.OR......SNOW ADVISORY LANE COUNTY CASCADES TONIGHT AND WEDNESDAY
          MORNING.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
Hazardous weather outlook, Dec 7, 5:11 AM PST, 18 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
511 AM PST TUE DEC 7 2004

ORZ001-002-081430-
CENTRAL OREGON COAST-NORTH OREGON COAST-
511 AM PST TUE DEC 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL PORTIONS OF NORTHWEST
OREGON.

.DAY ONE...TODAY

A STRONG PACIFIC STORM WILL BRING HIGH WINDS TO THE NORTH AND CENTRAL
OREGON COAST TONIGHT. SUSTAINED SOUTH WINDS OF 35 TO 45 MPH WITH
GUSTS TO 75 MPH AT THE HEADLANDS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF PACIFIC STORMS WILL BRING HEAVY RAIN AND GUSTY WINDS AT
TIMES THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WIND REPORTS
WILL BE NEEDED TONIGHT.

ORZ011-013-WAZ019-081430-
CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES-
SOUTH WASHINGTON CASCADES-
511 AM PST TUE DEC 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY

A SNOW ADVISORY REMAINS IN EFFECT THROUGH TONIGHT. SNOW LEVELS AROUND
3000 TO 3500 FEET TODAY WILL RISE TO 5000 TO 6000 FEET AFTER MIDNIGHT
TONIGHT. STRONG GUSTY WINDS ARE ALSO EXPECTED OVER THE RIDGES
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGHER SNOW LEVELS BY WEDNESDAY NIGHT WILL CONFINE HEAVY
SNOW TO THE HIGHEST ELEVATIONS. STRONG GUSTY WINDS AT TIMES ARE
EXPECTED OVER THE RIDGES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. REPORTS OF
SNOW OR WIND WILL BE NEEDED TODAY AND TONIGHT.

ORZ003>010-012-WAZ020>023-039-040-081430-
CASCADE FOOTHILLS IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL WILLAMETTE VALLEY-
COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND METRO AREA-
GREATER VANCOUVER AREA-LOWER COLUMBIA-LOWER COLUMBIA AND I - 5
CORRIDOR IN COWLITZ COUNTY-NORTHERN OREGON CASCADE FOOTHILLS-
SOUTH WILLAMETTE VALLEY-SOUTH WASHINGTON CASCADE FOOTHILLS-
SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS-
511 AM PST TUE DEC 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS AND FOOTHILLS OF
SOUTHWEST WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF PACIFIC STORMS WILL BRING HEAVY RAIN AND GUSTY WINDS AT
TIMES THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. REPORTS OF
HEAVY RAIN OR WIND WILL BE NEEDED TONIGHT.

The radar

The Portland,OR radar (KRTX), 67 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

3 high wind, 2 high surf, 1 heavy snow, 1 lightning, 1 debris flow. Local standard time, as filed.

Heavy Snow, Northern Oregon Cascades

When
December 8, 12:00 AM PST to December 9, 12:00 AM PST
Where
Northern Oregon Cascades forecast zone
Reported by
DEPT OF HIGHWAYS

High Wind, Northern Oregon Coast

When
December 8, 6:00 AM PST to 12:00 PM PST
Where
Northern Oregon Coast forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC

A large powerful Pacific storm brought a wide variety of weather to Northwestern Oregon. High winds along the Coast heralded the approach of the storm early in the morning. Later in the morning high winds downed trees and tree limbs in the McMinnville, Amity and western Salem areas, with power outages for 2600 customers. At 10 AM Astoria Building Inspector Jim Byerley was struck by lightning crossing a street in downtown Astoria. He was shaken and sore, examined at Columbia Memorial Hospital and released. Heavy rain accompanied this storm, resulting in a mud and rock slide that closed Oregon Highway 36 near Triangle Lake for a day. The storm dumped heavy snow in the Mt Hood area, where one and a half to two feet of new snow was reported. The storm also generated high seas, which created high surf along the Northern and Central Oregon Coast the next day. Buoys 20 miles off the Oregon Coast reported maximum seas of 25 to 26 feet.

High Wind, Central Oregon Coast

When
December 8, 6:00 AM PST to 12:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Central Willamette Valley

When
December 8, 8:00 AM PST to 1:00 PM PST
Where
Central Willamette Valley forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
NEWSPAPER

Lightning, Clatsop

When
December 8, 10:00 AM PST
Where
Clatsop County, Astoria
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
46.018, -123.717 (the zone’s center; the record gives no point)

High Surf, Northern Oregon Coast

When
December 8, 12:00 PM PST to December 9, 12:00 PM PST
Where
Northern Oregon Coast forecast zone
Reported by
BUOY

High Surf, Central Oregon Coast

When
December 8, 12:00 PM PST to December 9, 12:00 PM PST
Where
Central Oregon Coast forecast zone
Reported by
BUOY

A large powerful Pacific storm brought a wide variety of weather to Northwestern Oregon. High winds along the Coast heralded the approach of the storm early in the morning. Later in the morning high winds downed trees and tree limbs in the McMinnville, Amity and western Salem areas, with power outages for 2600 customers. At 10 AM Astoria Building Inspector Jim Byerley was struck by lightning crossing a street in downtown Astoria. He was shaken and sore, examined at Columbia Memorial Hospital and released. Heavy rain accompanied this storm, resulting in a mud and rock slide that closed Oregon Highway 36 near Triangle Lake for a day. The storm dumped heavy snow in the Mt Hood area, where one and a half to two feet of new snow was reported. The storm also generated high seas, which created high surf along the Northern and Central Oregon Coast the next day. Buoys 20 miles off the Oregon Coast reported maximum seas of 25 to 26 feet.

Debris Flow, Central Coast Range of W Oregon

When
December 8, 3:00 PM PST
Where
Central Coast Range of W Oregon forecast zone
Property damage
$50,000
Reported by
NEWSPAPER

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Lightning
A lightning strike that killed, injured or caused damage.
High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430555, 5430407, 5430408, 5430409, 5430410, 5430556, 5430648, 5430411.